Oklahoma, 2012

Hail in Oklahoma, June 20, 2012

June 20, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the central Oklahoma Panhandle during the evening hours producing hail. There was no damage reported and there were no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the central Oklahoma Panhandle during the evening hours producing hail. There was no damage reported and there were no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 6:53 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 20, 6:53 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT WED JUN 20 2012

.UPDATE...
FRONT CONTINUES TO BE NEARLY STATIONARY...EXTENDING ALONG A LINE FROM
TEXLINE...TO JUST SOUTH OF GUYMON...TO MEAD KS. THUNDERSTORMS ARE
JUST BEGINNING TO DEVELOP ALONG THE PORTION OF THE FRONT IN THE
PANHANDLES...AND DO NOT SEEM TO BE PROPAGATING VERY FAR AWAY FROM THE
FRONT AT THIS TIME. STILL EXPECT TO SEE THE FRONT MAKE PROGRESS
SOUTH...ESPECIALLY AFTER SUNSET. HAVE UPDATED THE GRIDS TO REFLECT
THE CURRENT POSITION OF THE FRONT...AND THE EXPECTED EVOLUTION OVERNIGHT.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 619 PM CDT WED JUN 20 2012/

AVIATION...
COLD FRONT EXTENDS FROM THE EASTERN OKLAHOMA PANHANDLE INTO THE
EXTREME NORTHWEST TEXAS PANHANDLE. THE FRONT HAS MADE VERY LITTLE
PROGRESS SOUTHWARD THROUGH THE DAY. PLENTY OF MOISTURE AVAILABLE FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY...BUT
THUS FAR CONVECTION HAS BEEN SUPPRESSED. AS THE FRONT BEGINS TO MOVE
SOUTH...COULD SEE SOME THUNDERSTORMS DEVELOP AFTER 03Z...BUT
CONFIDENCE IS LOW. AS A RESULT...HAVE REMOVED MENTION OF SHOWERS AND
THUNDERSTORMS FROM ALL TAF SITES AS THIS WILL BE LARGELY DEPENDENT ON
WHETHER CONVECTIVE ACTIVITY GETS GOING THIS EVENING. OTHERWISE...WINDS
WILL BE BACKING TO THE NORTH AND NORTHEAST AS THE FRONTAL BOUNDARY
BEGINS TO PUSH SOUTH.

GARCIA

PREV DISCUSSION... /ISSUED 345 PM CDT WED JUN 20 2012/

DISCUSSION...
AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS A STRONG COLD FRONT OVER
THE OK PANHANDLE AND THE NORTHWEST TX PANHANDLE. THIS FRONT APPEARS
TO HAVE SLOWED DOWN OR EVEN STALLED IN THIS AREA ALTHOUGH IT IS STILL
FORECAST TO PUSH SOUTH OF THE AREA BY THURSDAY MORNING. STRONG
CAPPING HAS HELD OFF ON CI ALONG THIS FRONT DESPITE STRONG DIURNAL
HEATING AND A MOIST AND UNSTABLE AIR MASS IN PLACE. THE CAP WILL
WEAKEN THIS EVENING AND TONIGHT WITH STORMS DEVELOPING ALONG AND
BEHIND THE FRONT. NORTHEAST UPSLOPE FLOW AND A 30 KT LOW-LEVEL JET
SOUTH OF THIS FRONT WILL MAINTAIN DECENT MOISTURE ACROSS THE AREA.
HOWEVER WEAK 0-6 KM WIND SHEAR SHOULD LIMIT THE THREAT OF ORGANIZED
SEVERE WX. DESPITE THIS...A FEW STORMS CAN BECOME SEVERE WHERE
NEARLY 30 DEGREE T/TD SPREADS SUGGEST STRONG WINDS WILL BE THE MAIN
HAZARD.

THE FRONT WILL PUSH SOUTH OF THE AMA FA THURSDAY MORNING WHERE THE
FRONT IS EXPECTED TO STALL. DIURNAL HEATING IMPINGING ON A MOIST AND
UNSTABLE AIR MASS CAN RESULT IN ADDITIONAL STORM DEVELOPMENT
THURSDAY ALTHOUGH EXPECT THE BEST CHANCES FOR STORMS WILL BE ACROSS
THE SOUTHERN TX PANHANDLE...CLOSEST TO WHERE THE FRONTAL BOUNDARY
LIES. UPSLOPE FLOW AND ABUNDANT CLOUD COVER WILL HOLD TEMPS DOWN IN
THE 80S. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WITH
PRECIP CHANCES ENDING THURSDAY EVENING.

WELL ADVERTISED UPPER RIDGE WILL BUILD OVER THE CENTRAL AND
SOUTHERN PLAINS FRIDAY AND WILL REMAIN OVER THE AREA INTO THE MIDDLE
OF NEXT WEEK. SUBSIDENCE UNDERNEATH THE RIDGE WILL KEEP PRECIP
CHANCES AT BAY. TEMPS WILL ALSO REBOUND BACK INTO THE 90S AND TO THE
TRIPLE DIGITS. HAVE GONE AND INCREASE HIGHS A LITTLE BIT ABOVE THE
MEX THROUGH THIS PERIOD. MONSOONAL MOISTURE WILL INCREASE AND CAN
RESULT IN A TYPICAL RING OF FIRE WX PATTERN AT THE END OF NEXT WEEK.
THE BEST CHANCES FOR STORMS LOOK TO STAY OVER THE MOUNTAINS IN NM.

CLK

FIRE WEATHER...
A COLD FRONT WILL PUSH SOUTH ACROSS THE TEXAS PANHANDLE TONIGHT.
UPSLOPE EAST TO SOUTHEAST WINDS BEHIND THE FRONT WILL MAINTAIN DECENT
BOUNDARY LAYER MOISTURE ACROSS THE REGION. WITH A MOIST AND
UNSTABLE AIR MASS IN PLACE...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP TONIGHT. THE FRONT WILL STALL NEAR THE SOUTHERN TX
PANHANDLE THURSDAY AND CAN PROVIDE A FOCUS FOR ADDITIONAL STORM
DEVELOPMENT THROUGH THURSDAY EVENING. AN EXPANSIVE UPPER RIDGE WILL
BUILD OVER THE CENTRAL AND SOUTHERN PLAINS FRIDAY AND IS EXPECTED
TO REMAIN IN THIS GENERAL LOCATION THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK. HOT AND DRY WX CAN BE EXPECTED DUE TO THE POSITION OF
THIS RIDGE WHICH WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES
FALLING TO AROUND 15 PERCENT...ESPECIALLY IN THE WESTERN SECTIONS.
HOWEVER WEAKER 20 FOOT WINDS SHOULD PRECLUDE ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

01/16
Hazardous weather outlook, Jun 20, 2:05 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT WED JUN 20 2012

OKZ001>003-TXZ001>020-211100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINFALL MAY ALSO ACCOMPANY
SOME OF THESE STORMS WHICH CAN CAUSE LOCALIZED FLOODING.

IN ADDITION...BREEZY SOUTHERLY WINDS WILL REQUIRE BOATERS TO
EXERCISE CAUTION ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES THURSDAY AND THURSDAY EVENING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...HOWEVER SOME OF THE STORMS MAY BE STRONG WHERE
SMALL HAIL AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES.

CLK

In the hours before

Special weather statement, Jun 20, 6:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT WED JUN 20 2012

OKZ002-003-210200-
TEXAS OK-BEAVER OK-
758 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
16 MILES NORTH OF BEAVER TO 15 MILES EAST OF GUYMON...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JMG

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
June 20, 7:15 PM CST to 7:17 PM CST
Where
Texas County, Hardesty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390268.